Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 55, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 21, 2017, 2:12 PM EDT for Orange County, Osceola County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2017, 2:12 PM EDT (18:12 UTC)
- Expired
- Jul 21, 2017, 2:42 PM EDT
- In force
- 30 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Orange County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 89 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 881 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168
WUUS52 KMLB 211812
SVRMLB
FLC095-097-211915-
/O.NEW.KMLB.SV.W.0055.170721T1812Z-170721T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
212 PM EDT FRI JUL 21 2017
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Southwestern Orange County in east central Florida...
Northwestern Osceola County in east central Florida...
* Until 315 PM EDT
* At 212 PM EDT, a severe thunderstorm was located near Champions
Gate, or near Intercession City, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kissimmee, Bay Lake, Celebration, Intercession City and Buena
Ventura Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 2848 8157 2836 8130 2814 8148 2814 8152
2820 8152 2826 8156 2826 8166 2827 8166
TIME...MOT...LOC 1812Z 207DEG 11KT 2822 8156
HAIL...1.00IN
WIND...60MPH
$$
Glitto2 follow-up statements
044
WWUS52 KMLB 211825
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
225 PM EDT FRI JUL 21 2017
FLC095-097-211915-
/O.CON.KMLB.SV.W.0055.000000T0000Z-170721T1915Z/
Orange FL-Osceola FL-
225 PM EDT FRI JUL 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHWESTERN ORANGE AND NORTHWESTERN OSCEOLA COUNTIES...
At 225 PM EDT, a severe thunderstorm was located over Intercession
City, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kissimmee, Bay Lake, Celebration, Intercession City and Buena Ventura
Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2848 8157 2836 8130 2814 8148 2814 8152
2820 8152 2826 8156 2826 8166 2827 8166
TIME...MOT...LOC 1825Z 226DEG 10KT 2823 8151
HAIL...1.00IN
WIND...60MPH
$$
Weitlich700
WWUS52 KMLB 211842
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
242 PM EDT FRI JUL 21 2017
FLC095-097-211852-
/O.CAN.KMLB.SV.W.0055.000000T0000Z-170721T1915Z/
Orange FL-Osceola FL-
242 PM EDT FRI JUL 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 2848 8157 2836 8130 2814 8148 2814 8152
2820 8152 2826 8156 2826 8166 2827 8166
TIME...MOT...LOC 1840Z 207DEG 11KT 2828 8148
$$
WeitlichWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:15 AM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 21, 10:15 AM EDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1015 AM EDT Fri Jul 21 2017 .DISCUSSION... Central FL under an H100-H70 confluent zone with trough axis draped over the I-4 Corridor and the Atlc ridge axis blanketing south FL and the north Bahamas. KTBW/KMLB/KXMR wind profilers mapping the trough axis through the sfc-5KFT lyr with N/NW winds at KTBW veering to SW at KMLB/KXMR. Early morning convection in the Gulf Stream reflects the ascending right flank of the trough and points to another WX day for east central FL. Sfc dewpoints in the M/U70s indicate overall available moisture remains plentiful, confirmed by the 21/12Z RAOBS with PWat values in the 1.75"-2.00" range over central/south FL...RAP40 analysis indicates values closer to 2.00". Mid lvl temps have cooled a touch over the past 24hrs due to a lcl cool pocket asscd with a mid lvl cut-off low over the FL Big Bend. RAP40 analysis shows H50 temps btwn -7C/-8C and H70 readings btwn 8.0-8.5C, yielding lapse rates of 5.5-6.0C/KM thru the lyr...12Z RAOBs measured direct values in the 6.0-6.5C/KM range. Thermodynamic instability remains high with fcst CAPE arnd 2300J/kg along the I-4 Corridor, increasing to arnd 3200J/kg over south FL. No sig mid lvl capping overhead, and with deep convection already present over the SW peninsula, anticipate lcl convection will begin firing as sfc temps reach their convective triggers (M80s), which will occur no later than noon. Activity will initialize along the coast as the east coast sea breeze develops. Inland progression of the sea breeze will be slow due to the SW H100-H70 flow, but convection will largely follow its propagation, forming along mesoscale bndry collisions as they push inland. Likely PoPs (60-70pct) south of I-4, chc to the north (50pct) as a pocket of slightly drier and more stable air sits over the NE FL. KTBW/KXMR RAOBs show a drier air thru the H50-H30 lyr with avg dewpoint depressions btwn 15-20C that will support strong wind gusts and frequent CG lightning strikes. Weak SW steering flow blo 10KTS will increase the potential local heavy rain, as well as blowback debris clouds/precip along the coast late aftn/early evng. Max temps U80s/L90s along the coast...L/M90s interior. && .AVIATION...Thru 22/12Z. Sfc winds coastal sites: thru 21/17Z S/SW 4-7KTS bcmg E/SE 8- 12KTS...btwn 22/00Z-22/03Z bcmg S/SW AOB 3KTS. Sfc winds interior sites: KSFB/KMCO thru 21/18Z S/SW 3-6KTS...btwn 21/18Z-21/20Z bcmg E/SE 5-8KTS...btwn 22/02Z-22/05Z...bcmg S/SW AOB 3KTS. KISM/KLEE...thru 22/00Z W/SW 4-7KTS...btwn 22/00Z- 22/03Z...bcmg S/SW AOB 3KTS. Vsbys/WX/Cigs: Btwn 21/16Z-20/20Z...chc MVFR shras/slgt chc IFR tsras. Btwn 21/20Z-21/24Z...S of KLEE-KTIX nmrs MVFR shras/IFR tsras...slgt chc LIFR +tsras with sfc G35KTS...N of KLEE-KTIX sct MVFR shras/IFR tsras...slgt chc LIFR +tsras with sfc G35KTS. Btwn 22/00Z-22/02Z...chc MVFR shras/slgt chc IFR tsras. && .MARINE... Atlc ridge axis over south FL/nrn Bahamas will combine with a weak trough over central/north FL to maintain a light to gentle S/SW breeze over the lcl Atlc..bcmg E/SE near the coast by midday with the formation of the east coast sea breeze. Seas AOB 2FT nearshore and 2-3FT well offshore. Sct to nmrs showers and sct t-storms over the Gulf Stream thru early aftn, diminishing by mid aftn. Sct tsras mvg offshore late aftn/early evng will have the potential to generate sfc wind G35KTS. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Short Term Update....Bragaw Aviation/Impact WX...Glitto
Hazardous weather outlook, Jul 21, 10:32 AM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1032 AM EDT Fri Jul 21 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-212200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 1032 AM EDT Fri Jul 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Showers and storms will reach into southern interior sections of east central Florida by midday. The east coast sea breeze will also begin to form, with a few cells developing along it. Storms will become scattered to numerous over the interior sections early to mid afternoon, then move from the interior to the east coast during the mid to late afternoon hours. The activity will cross the coast and continue over the Atlantic waters late afternoon into early evening. Storms will move a little faster across the southern sections, toward the northeast at 10 mph, versus 5 mph in the north. A few stronger storms containing wind gusts up to 50 mph, small hail, frequent to excessive lightning strikes, and very heavy rain. .FLOOD IMPACT... Locally heavy rainfall accumulating up to 2 to 3 inches will cause nuisance standing water on some roads and low lying areas. Areas that have seen multiple rounds of heavy rain over the past several days will be most vulnerable to flooding. .MARINE THUNDERSTORM GUST IMPACT... Scattered to numerous lightning storms are expected to impact the Atlantic intracoastal waters and inland lakes this afternoon. Gusty winds exceeding 35 knots and frequent lightning strikes are the main hazards. Boaters are reminded that sudden changes in wind speed and direction can occur well ahead of the heaviest rain from a lightning storm. Seek safe harbor in advance of storms. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Scattered lightning storms are expected each afternoon into next week. The primary threats will be dangerous cloud to ground lightning and gusty winds. Slow moving storms will also produce very heavy rains resulting in temporary flooding of some roads and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. Pendergrast/Glitto
In the hours before
Local storm report, Jul 21, 1:29 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
129 PM EDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST 2 NW OKEECHOBEE 27.26N 80.85W
07/21/2017 M39 MPH OKEECHOBEE FL AWOS
OBSERVERS AT OKEECHOBEE AIRPORT MEASURED A PEAK WIND GUST
OF 34KT/39MPH FROM THE SSW.
&&
KRSpecial weather statement, Jul 21, 1:34 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
134 PM EDT FRI JUL 21 2017
FLZ054-058-059-064-211830-
St. Lucie FL-Okeechobee FL-Martin FL-Indian River FL-
134 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...EASTERN OKEECHOBEE...
INDIAN RIVER AND MARTIN COUNTIES UNTIL 230 PM EDT...
At 130 PM EDT, Doppler radar was tracking a clusters of
thunderstorms intensifying over eastern Okeechobee county and the
Treasure Coast counties. The storms were building to the north-
northeast at 10 mph.
Winds in excess of 40 mph and frequent lightning will be possible
with these storms.
Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Sebastian and Stuart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2699 8006 2696 8051 2710 8066 2716 8071
2720 8077 2733 8092 2781 8082 2781 8049
TIME...MOT...LOC 1730Z 231DEG 12KT 2765 8068
GlittoSpecial weather statement, Jul 21, 1:51 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
151 PM EDT FRI JUL 21 2017
FLZ047-211830-
Southern Brevard County FL-
151 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
230 PM EDT...
At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Patrick Shores, or over Patrick Air Force Base, moving
southeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Palm Bay, Melbourne, Cocoa Beach, Satellite Beach and Malabar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2784 8049 2782 8051 2782 8082 2826 8078
2832 8062 2785 8049
TIME...MOT...LOC 1750Z 316DEG 5KT 2821 8064
GlittoSpecial weather statement, Jul 21, 2:07 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
207 PM EDT FRI JUL 21 2017
FLZ045-053-144-211845-
Osceola FL-Orange FL-Southern Lake County FL-
207 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 245 PM EDT...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm near
Intercession City, moving northeast at 10 mph.
Winds in excess of 40 mph and frequent lightning will be possible
with this storm.
Locations impacted include...
Orlando, Kissimmee, Ocoee, Winter Garden and Saint Cloud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2868 8195 2852 8112 2808 8136 2809 8145
2814 8146 2814 8152 2820 8152 2826 8156
2826 8166 2835 8166 2835 8179 2836 8179
2835 8191
TIME...MOT...LOC 1807Z 206DEG 14KT 2820 8155
GlittoLocal storm report, Jul 21, 2:09 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
209 PM EDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TSTM WND GST 5 N BAREFOOT BAY 27.96N 80.53W
07/21/2017 M39 MPH AMZ552 FL MESONET
MESONET SITE XIND AT THE INDIAN RIVER EAST OF VALKARIA
MEASURED A PEAK WIND GUST OF 34KT/39MPH FROM THE ESE.
&&
KRThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:34 PM EDT | Special Weather Statement | MLB | Indian River, Martin, Okeechobee, Saint Lucie | 56 min |
| Jul 21, 1:48 PM EDT | Special Marine Warning | MLB | 57 min | |
| Jul 21, 1:51 PM EDT | Special Weather Statement | MLB | Brevard | 39 min |
| Jul 21, 1:59 PM EDT | Special Marine Warning | MLB | 91 min | |
| Jul 21, 2:01 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 26 min |
| Jul 21, 2:07 PM EDT | Special Weather Statement | MLB | Orange | 38 min |
| Jul 21, 2:33 PM EDT | Special Weather Statement | MLB | Osceola | 57 min |
| Jul 21, 2:37 PM EDT | Special Weather Statement | MLB | Osceola | 38 min |
| Jul 21, 2:41 PM EDT | Areal Flood Advisory | MLB | Osceola | 94 min |
| Jul 21, 2:45 PM EDT | Special Weather Statement | MLB | Lake | 45 min |
| Jul 21, 3:02 PM EDT | Special Weather Statement | MLB | Osceola | 43 min |
| Jul 21, 3:29 PM EDT | Special Marine Warning | MLB | 91 min | |
| Jul 21, 3:39 PM EDT | Special Weather Statement | MLB | Seminole | 51 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.